I basically diagnosed myself w/asthma in 2011 when SOB and chest tightness began. I started using Duoneb via SVN and Albuterol inhalers, unprescribed and obtained through friend. Well the sx got worse and worse and I was using these tx's every hour at times until I started having to go to the ER. I would get put on Prednisone (usually Medrol pack) and sent home. My O2's began dropping into the low 60's and I had to call 911. This happened 4x before they ran a CT scan (probably because I was intubated in route) and found I had a large PE. I am only 31. I am still experiencing chest tightness and SOB but w/out my O2's dropping. I am frequently using my inhalers and SVN tx's (now prescribed), going through an inhaler every 2 weeks. Is there any long term risk for over-using an inhaler? What are the chances of another PE growing?
What you describe is a serious situation. Given the possibility that the onset of your illness, characterized by “SOB and chest tightness” in 2011, may have been a sign that you were having symptoms and signs of clots to your lungs (pulmonary emboli), you may or may not have asthma. That is to say, your illness, both then and now, might be solely PE, as both asthma and PE can present as the combination of shortness of breath and wheezing. That is to say, also, that the presentation of PE can mimic that of asthma.
The question that must be answered now (if it was not diagnosed and treated at the outset of your illness in 2011) is, what factors might have predisposed you, a seemingly healthy 31 year old woman, to have a pulmonary embolus? That is of the utmost importance as the cause may be treatable and/or reversible and the necessary duration of anticoagulation determined on the basis of the cause or predisposing factors. In some instances, it may be appropriate to continue anticoagulation indefinitely.
The response to a large, seemingly spontaneous PE should be to initiate a comprehensive assessment of your blood clotting system. If that was not done at the time of the diagnosis of the PE, is should be done now without further delay, under the direction of a pulmonary specialist or a hematologist, ideally with the two working together at this time, as recurrent PE is a life-threatening situation.
My advice then is that you and your current doctors request consultation with one or both of the specialists mentioned in the preceding paragraph so that a determination can be made regarding how much of your illness is secondary to PE and how much can be attributed to asthma, with treatment adjusted accordingly. I urge you to not delay.
Your question about the “overuse of inhalers” can only be answered when further information about the status of your lungs, PE and clotting is obtained
These are treatable diseases and it is imperative that each be treated optimally.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.